Alabama, 2012

Flash Flooding in Alabama, May 2, 2012

May 2, 2012 · NWS MOB · 3 events in 2 counties and zones

Heavy rain caused flooding across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 2, 4:26 PM CST, 54 minutes earlier.

Area forecast discussion, May 2, 4:26 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT WED MAY 2 2012

.MESOSCALE UPDATE...MID LEVEL SHEAR ZONE FROM WESTERN MISSISSIPPI
INTO THE MISSISSIPPI SOUND WITHIN A DEEPLY MOIST ENVIRONMENT HAS
PROVIDED THE SUPPORT FOR CLUSTERS OF SHOWERS AND THUNDERSTORMS AND H
HEAVY RAINS. THE ACTIVITY HAS BEEN CONCENTRATED OVER MOBILE COUNTY
WHERE RADAR 3 HOURLY RAINFALL ACCUMULATIONS SINCE 2 PM LOCAL HAVE
ADDED UP TO 4 TO 6 INCHES. A FEW SPOTS UP TO AROUND 7 INCHES EAST OF
SEMMES. RAINFALLS OF THIS MAGNITUDE WILL CREATE PROBLEMS OVER LOWER
LYING AREAS AND ROADS THAT ARE PRONE TO SLOW DRAINAGE OF EXCESS
RAINFALL. SOME ROADS WILL LIKELY BE WASHED OUT. HAVE UPDATED ZONES
MENTIONING HEAVY RAINFALL THIS EVENING. TURN AROUND DON'T DROWN. /10

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT WED MAY 2 2012/

SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]...02.12Z UPPER AIR
ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST. A WEAKLY DEFINED MID
LEVEL TROF OF LOW PRESSURE WAS POSITIONED OVER THE CENTRAL LOUISIANA
COAST. BETWEEN THE TWO PRESSURE SYSTEMS...A DEEP PLUME OF TROPICAL
MOISTURE (PWAT 1.8-2 INCHES) EXTENDED FROM SOUTH OF CUBA...UP INTO
THE CENTRAL GULF COAST. THE OVERALL POSITION OF THE MOISTURE AND
PRESSURE SYSTEMS WILL REMAIN MOSTLY UNCHANGED TONIGHT AND WILL
MAINTAIN MODERATE COVERAGES OF SHOWERS AND EMBEDDED STORMS. LATEST
RADAR PRECIPITATION ESTIMATES SHOW A WIDE SWATH OF OF 1 TO 2 INCH
RAINS SINCE THE NOON HOUR FROM INTERIOR SOUTHEAST MISSISSIPPI TO
WESTERN SECTIONS OF MOBILE COUNTY. A FEW LOCALES WITHIN THIS AREA =>
3 TO 4 INCHES. BEACH RED FLAGS AND MODERATE ONSHORE WINDS CREATING
CONDITIONS SUPPORTIVE OF DANGEROUS RIP CURRENTS OVERNIGHT.

DEEP MOISTURE AXIS SHIFTS A BIT MORE TO THE EAST BY THURSDAY AS MID
LEVEL RIDGE OVER TEXAS EXPANDS INTO THE WESTERN GULF. CONSIDERING
THIS ALONG WITH THE PLACEMENT OF THE BETTER FORCING ON THE EAST SIDE
OF THE MID LEVEL TROF SUGGESTS THE HIGHER CHANCES OF RAIN WILL BE
OVER THE EASTERN HALF OF THE FORECAST AREA. RAINS COULD ALSO BE HEAVY
AT TIMES INCREASING THE RISK OF LOCALIZED FLOODING OF POORLY DRAINED
AREAS. THE RISK OF SEVERE WEATHER IS LOW IN THE NEAR TERM. WITH
SURFACE HIGH PRESSURE OVER THE SOUTHEAST TO PERSIST...OVERNIGHT LOW
TEMPERATURES TONIGHT/THURSDAY NIGHT FORECAST TO BE SIMILAR WITH
NUMBERS RANGING FROM THE MID 60S INLAND TO NEAR 70 COAST. HIGHS
THURSDAY IN THE LOWER/MID 80S. /10

LONG TERM [FRIDAY THROUGH WEDNESDAY]...UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL REMAIN STRONG ACROSS THE GULF THIS WEEKEND.
NORTHWEST FLOW ALOFT PREVALENT ACROSS PORTIONS OF AL/GA/FL TO THE
EAST OF THE RIDGE AXIS. PERIODIC SHORTWAVE IMPULSES WITHIN THE FLOW
ALOFT WILL TRANSLATE ACROSS THE FORECAST AREA LATE THIS WEEK INTO
THIS WEEKEND. THESE FEATURES WILL COMBINE WITH AFTERNOON
HEATING/INSTABILITY SUPPORTS MAINTAINING A MENTION OF A SMALL CHANCE
OF SHOWERS/THUNDERSTORMS THROUGH THE WEEKEND. SURFACE HIGH PRESSURE
ACROSS THE SOUTHEASTERN STATES/WESTERN ATLANTIC FRIDAY SINKS INTO
THE GULF THROUGH THE WEEKEND AND BRINGS A LIGHT SOUTHWESTERLY FLOW AND
AN UPWARD TREND IN TEMPERATURES. HIGHS RANGING FROM THE MID 80S NEAR THE
BEACHES TO THE LOWER 90S ACROSS INLAND LOCATIONS.

LATEST 02.12Z RUN OF THE GFS SHOWS A STRONG MID LEVEL RIDGE NOSING
NORTHEAST OUT OF THE WESTERN GULF MONDAY THROUGH WEDNESDAY WHILE THE
ECMWF BRINGS A LONGWAVE TROF/SURFACE FRONT OUT OF THE PLAINS AND
INTO THE LOWER MISSISSIPPI RIVER VALLEY MID WEEK. DUE TO THESE
DIFFERENCES WILL LEAVE THE EXTENDED RANGE FORECAST AS IS. SLIGHT
CHANCE FOR STORMS IN THE FORECAST MONDAY THROUGH WEDNESDAY.
TEMPERATURES SHOULD REMAIN ABOVE NORMAL EARLY TO MID WEEK. 10/21

AVIATION (03/00Z ISSUANCE)...GENERAL MVFR TO VFR CONDITIONS THROUGH
MOST OF TONIGHT...WITH PERIODS OF LIFR TO IFR CONDITIONS IN HEAVY
SHOWERS AND THUNDERSTORMS. PRIMARY WINDS EXPECTED TO BE
SOUTHEASTERLY AROUND 5 TO 10 KNOTS...EXCEPT VARIABLE AND
STRONGER...GUSTY WINDS NEAR SHOWERS AND THUNDERSTORMS. CEILINGS
COULD LOWER TO 500 TO 1K FT IN THE HEAVIER PRECIP... RANGING FROM
1.5K TO 5 K FT...THROUGH MOST OF THE TONIGHT. 12/DS

MARINE...A MODERATE TO STRONG SOUTHEAST FLOW IS EXPECTED OVER THE
MARINE AREA THROUGH THIS EVENING THEN SLOWLY DIMINISH LATE TONIGHT
AND ON THURSDAY AS A WEAK AREA OF LOW PRESSURE OVER THE LOWER GULF
MOVES WEST NORTHWEST AND CONTINUES TO WEAKEN. SEAS UP TO 6 OR 7 FEET
BEYOND 20 NM OFFSHORE THIS EVENING...SUBSIDING TO AROUND 4 OR 5
FEET BY THURSDAY MORNING. SMALL CRAFT ADVISORIES WILL REMAIN IN
EFFECT BEYOND 20 NM OFFSHORE THROUGH 7 PM THIS EVENING...THEN SMALL
CRAFT EXERCISE CAUTION CONDITIONS WILL LIKELY CONTINUE THROUGH THE
OVERNIGHT HOURS. SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE COASTAL WATERS
THROUGH THURSDAY...SOME ACCOMPANIED BY LOCALLY HIGHER WINDS AND SEAS.
A LIGHTER ONSHORE WIND FLOW...AND SMALLER SEAS GENERALLY RANGING FROM
1 TO 2 FEET ARE THEN EXPECTED OVER THE MARINE FRIDAY AND THROUGH THE
WEEKEND. 12/DS

FIRE WEATHER...A WEAK MID LEVEL TROUGH OF LOW PRESSURE OVER THE
CENTRAL GULF COAST WILL CONTINUE TO BRING A RISK OF WET WEATHER ON
THROUGH THE DAY THURSDAY. THE SYSTEM IS FORECAST TO WEAKEN BY FRIDAY
WITH CHANCES OF SHOWERS AND STORMS TRENDING LOWER TO CLOSE OUT THE
WEEK. DAYTIME HUMIDITY IS FORECAST TO REMAIN ABOVE CRITICAL LEVELS
THE NEXT COUPLE DAYS WITH DISPERSION GENERALLY GOOD. WITH EXPECTED
COVERAGE OF SHOWERS AND STORMS TONIGHT...FOG POTENTIAL IS LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  85  68  87 /  60  50  10  20
PENSACOLA   71  83  70  85 /  60  60  20  20
DESTIN      71  80  70  81 /  50  60  20  20
EVERGREEN   66  85  66  89 /  60  70  20  20
WAYNESBORO  67  86  66  90 /  60  50  10  20
CAMDEN      67  84  66  88 /  60  60  20  20
CRESTVIEW   66  85  65  89 /  50  60  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL 5 AM THURSDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...AND LOWER MOBILE.

FL...HIGH RIP CURRENT RISK UNTIL 5 AM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL
     SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, May 2, 7:27 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
827 AM CDT WED MAY 2 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
827 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED TODAY...AND
WILL BE MORE WIDESPREAD FROM LATE MORNING THROUGH THE AFTERNOON
HOURS OVER SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA. THE
SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS
TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.

MAIN CONCERN WITH SOME OF THE STRONGER THUNDERSTORMS TODAY WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTING WINDS UP TO 30 MPH AND
PERIODS OF VERY HEAVY RAIN. RAINFALL TOTALS UP TO 2 INCHES PER HOUR
WILL BE LIKELY WITH SOME OF THE STRONGER STORM CELLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ALONG AND EAST OF THE INTERSTATE 65 CORRIDOR ON THURSDAY. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH TUESDAY.

GMZ630-650-655-670-675-031200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
827 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED OVER THE MARINE
AREA TODAY AND EARLY TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS
CAN ALSO BE EXPECTED. PERIODS OF VERY HEAVY...FREQUENT LIGHTNING AND
ISOLATED WATERSPOUTS WILL BE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL DIMINISH TO BELOW HAZARDOUS LEVELS ON THURSDAY. SHOWERS
AND THUNDERSTORMS...MOSTLY IN THE MORNING...CAN BE EXPECTED ON
THURSDAY. WIND GUSTS TO 30 KNOTS...FREQUENT LIGHTNING AND ISOLATED
WATERSPOUTS WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS
ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

In the hours before

Special weather statement, May 2, 1:17 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT WED MAY 2 2012

ALZ061-063-MSZ079-022015-
GEORGE MS-UPPER MOBILE AL-LOWER MOBILE AL-
217 PM CDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GEORGE COUNTY IN
SOUTHEAST MISSISSIPPI...WESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
THROUGH 315 PM CDT...

AT 211 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF LUCEDALE...OR 8 MILES WEST OF SEMMES...AND MOVING NORTHEAST AT 30
MPH.

* LOCATIONS IMPACTED INCLUDE...
  TANNER WILLIAMS...    SEMMES...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Special weather statement, May 2, 2:17 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT WED MAY 2 2012

ALZ061-063-022115-
UPPER MOBILE AL-LOWER MOBILE AL-
317 PM CDT WED MAY 2 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MOBILE COUNTY
IN SOUTHWEST ALABAMA...THROUGH 415 PM CDT...

AT 315 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 4 MILES WEST OF SARALAND TO PRICHARD TO 3 MILES
NORTHWEST OF TILLMANS CORNER...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TILLMANS CORNER...    THEODORE...           TANNER WILLIAMS...
  SARALAND...           PRICHARD...           I65 AND US 45...
  I65 AND I165...       I65 AND AL 158...     I10 AND I65...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 13 AND 28. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 17.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&
Special weather statement, May 2, 4:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
536 PM CDT WED MAY 2 2012

ALZ061>064-030000-
UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL-LOWER MOBILE AL-
536 PM CDT WED MAY 2 2012

...EXTREMELY HEAVY RAINS CONTINUE TO FALL ACROSS MOST OF MOBILE
COUNTY WITH FLASH FLOODING OCCURRING IN MANY AREAS...

AT 535 PM CDT...VERY HEAVY RAINFALL WAS INDICATED BY RADAR AND
REPORTED OVER MUCH OF MOBILE COUNTY WITH RAINFALL RATES OF 2 TO 3
INCHES PER HOUR. THIS WILL LIKELY CAUSE CONTINUED FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  CODEN...              TILLMANS CORNER...    THEODORE...
  TANNER WILLIAMS...    SEMMES...             SATSUMA...
  SARALAND...           PRICHARD...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 1 AND 42. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 33.

RESIDENTS LIVING AND CAMPERS RECREATING ALONG SMALL CREEKS AND
RIVERS CAN EXPECT RAPID RISES AND SUBSEQUENT FLOODING. SEEK HIGHER
GROUND IMMEDIATELY IF NEEDED.

NEVER TRY TO CROSS OR PLAY IN AN URBAN SPILLWAY OR FLOWING
CREEK...EVEN A SMALL ONE. URBAN FLASH FLOODING IS A MAJOR KILLER.

BE ESPECIALLY CAUTIOUS AS WE HEAD INTO THE NIGHTTIME HOURS AS IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

&&

PURDY

The radar

The Mobile radar (KMOB), 1 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
May 2, 5:20 PM CST to 7:20 PM CST
Where
Mobile County, Mobile Bates Fld to 0.45 mi E of (Mob)mobile Bates Fl
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.680, -88.230

Flash Flood, Mobile

When
May 2, 5:20 PM CST to 7:20 PM CST
Where
Mobile County, 0.7 mi S of Eight Mile to 0.47 mi NNE of Whistler
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.760, -88.118

Widespread street flooding around highway 45 and Bearfork Road. The water was estimated to be nearly a foot deep in places.

Flash Flood, Baldwin

When
May 2, 9:47 PM CST to 11:47 PM CST
Where
Baldwin County, Daphne to 0.45 mi NNW of Daphne
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.600, -87.900

Highway 90 west of Highway 13 closed due to water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382715, 382719, 382720.